Healthcare providers who give this year’s Moderna COVID-19 vaccine to children aged 6 months to 11 years should be sure they withdraw the correct volume of the vaccine from the vial to ensure a proper dose, the US Food and Drug Administration (FDA) said in a MedWatch issued on November 1, 2023.
That dose is 0.25 mL for children 6 months through 11 years. In the MedWatch, the FDA said that it “has become aware” that the single-dose vial for use in this age group “contains notably more than 0.25 mL of the vaccine.” It added: “Some healthcare providers may be withdrawing the entire contents of the vial to administer to an individual.”
The FDA revised the Fact Sheet for HealthCare Providers Administering Vaccine to clarify that the 0.25 mL should be withdrawn from the vial and that the vial and any excess then should be discarded. It is in a single-dose vial with a blue cap and a green label.
“It is common [for vaccine makers] to put in a little bit of extra vaccine just to make sure everyone gets enough,” said William Schaffner, MD, an infectious disease specialist at Vanderbilt University Medical Center, Nashville, Tennessee. “The provider is supposed to be looking at the syringe when they withdraw it to make sure they get the right amount,” Schaffner said.
Recently, parents on social media had expressed concerns that their child may have gotten more than the recommended dose, with some parents noticing more reactions such as soreness and fever with the 2023-2024 vaccine dose than they did with their children’s previous COVID vaccinations.
“Since the beginning of the rollout, parents were telling us of cases where pharmacies accidentally gave their children a double dose, while doctors in our group were pointing out that their vials for children contained twice the amount than what was needed,” said Fatima Khan, a parent and co-founder of the group Protect Their Future, an organization that advocates for pediatric vaccine access. Members contacted the FDA and other officials. “We appreciate that the FDA took our concerns seriously and issued this safety update,” Khan said.
A spokesperson for Moderna is researching how much more vaccine the single-dose vials might contain.
No Safety Risks Identified
“The FDA has not identified any safety risks associated with administration of the higher dose in individuals 6 months through 11 years of age and no serious adverse events were identified related to a dosing error for the vaccine,” said Cherie Duvall-Jones, an FDA spokesperson, in an email response.
“The FDA received questions from stakeholders about the dosing issue on Oct. 29, and contacted Moderna to discuss and better understand the issue,” Duvall-Jones said. The agency then alerted healthcare providers via the safety communication and other means to be sure the correct dosage is given to the children aged 12 years or younger.
One Parent’s Experience
Jane Jih, MD, an internist in San Francisco, took her 7-year-old daughter to a pharmacy to get the vaccine, and it was the first time the pharmacist had given a pediatric dose. “We both had to double check the dose,” Jih said. Jih observed that the vial had about 0.40 ml, which is 0.15 ml above the recommended dose.
A few weeks later, Jih could access the vaccine for her nearly-3-year-old son. The nurse practitioner who administered it had been giving many pediatric Moderna shots, she said, “so I felt more confident in the second scenario.”
Perhaps More Reactions, No Danger
“If you get a little bit more [than the recommended 0.25 mL], that certainly is not going to harm the child,” Schaffner said. “There may be a little bit more local reaction. In terms of the child’s immune system, there really isn’t any harm.”
If an entire adult dose is mistakenly given, he said, “I think the reaction locally in some children may be more evident, they may get more sore arms, redness, maybe a little bit more swelling and tenderness. Fever is also a possibility, but “these vaccines have not been associated with too much fever.”
Could a double dose do more harm than that? “It is unknown,” said Aaron Glatt, MD, chief of infectious diseases and hospital epidemiologist for Mount Sinai South Nassau, Oceanside, New York. “But there is the theoretical potential for some more complications. I do not know whether this [excess vaccine] would cause an increased likelihood of cardiac inflammatory problems like myocarditis or other rare complications to occur more frequently.”
The message for healthcare providers giving the vaccine, Schaffner said, is: “Look at your syringe to make sure the dose is appropriate.”
For more news, follow Medscape on Facebook, X (formerly known as Twitter), Instagram, and YouTube
Source link : https://www.medscape.com/viewarticle/998038?src=rss
Publish date : 2023-11-02 21:58:50
Copyright for syndicated content belongs to the linked Source.